Alert archive / Louisiana / Small Craft Advisories in 2021

Small Craft Advisory 30, NWS New Orleans, LA

May 8, 2021

NWS New Orleans, LA issued this small craft advisory at May 8, 2021, 4:23 AM CDT. It took effect at May 8, 2021, 7:00 PM CDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
May 8, 2021, 4:23 AM CDT (09:23 UTC)
In effect from
May 8, 2021, 7:00 PM CDT
Expired
May 9, 2021, 10:18 AM CDT
In force
15 hr
Issued by
NWS New Orleans, LA

The text

As transmitted.

572 
WHUS74 KLIX 080923
MWWLIX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New Orleans LA
423 AM CDT Sat May 8 2021

GMZ550-552-570-572-081730-
/O.NEW.KLIX.SC.Y.0030.210509T0000Z-210509T1700Z/
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
423 AM CDT Sat May 8 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO NOON
CDT SUNDAY...

* WHAT...South winds 20 to 25 kt expected with occasional higher
  gusts.

* WHERE...Coastal Waters from Port Fourchon LA to Lower 
  Atchafalaya River LA out 20 nm, Coastal waters from the 
  Southwest Pass of the Mississippi River to Port Fourchon 
  Louisiana out 20 NM, Coastal waters from Port Fourchon 
  Louisiana to Lower Atchafalaya River LA from 20 to 60 NM and 
  Coastal waters from Southwest Pass of the Mississippi River to 
  Port Fourchon Louisiana from 20 to 60 NM.

* WHEN...From 7 PM this evening to noon CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
5 follow-up statements
665 
WHUS74 KLIX 081514
MWWLIX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New Orleans LA
1014 AM CDT Sat May 8 2021

GMZ550-552-570-572-082315-
/O.CON.KLIX.SC.Y.0030.210509T0000Z-210509T1700Z/
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
1014 AM CDT Sat May 8 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING
TO NOON CDT SUNDAY...

* WHAT...South winds near 20 knots with gusts to 25 knots and seas
  of 4 to 6 feet.

* WHERE...All of the open Gulf waters from the Southwest Pass of
  the Mississippi River to the Atchafalaya River.

* WHEN...From 7 PM this evening to noon CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
703 
WHUS74 KLIX 082048
MWWLIX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New Orleans LA
348 PM CDT Sat May 8 2021

GMZ552-572-082200-
/O.CAN.KLIX.SC.Y.0030.210509T0000Z-210509T1700Z/
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
348 PM CDT Sat May 8 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds are expected to remain below advisory levels tonight.
However, small craft should exercise caution due to southerly
winds of 15 to 20 knots and choppy seas.

$$

GMZ550-570-090500-
/O.CON.KLIX.SC.Y.0030.210509T0000Z-210509T1700Z/
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
348 PM CDT Sat May 8 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING
TO NOON CDT SUNDAY...

* WHAT...South winds near 20 knots.

* WHERE...All of the open Gulf waters between of Port Fourchon and
  the Atchafalaya River.

* WHEN...From 7 PM this evening to noon CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
695 
WHUS74 KLIX 090238
MWWLIX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New Orleans LA
938 PM CDT Sat May 8 2021

GMZ550-570-091045-
/O.CON.KLIX.SC.Y.0030.000000T0000Z-210509T1700Z/
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
938 PM CDT Sat May 8 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON CDT SUNDAY...

* WHAT...South winds near 20 knots.

* WHERE...The open Gulf waters between Port Fourchon and the 
  Atchafalaya River.

* WHEN...Until noon CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
050 
WHUS74 KLIX 090914
MWWLIX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New Orleans LA
414 AM CDT Sun May 9 2021

GMZ550-570-091700-
/O.CON.KLIX.SC.Y.0030.000000T0000Z-210509T1700Z/
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
414 AM CDT Sun May 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON CDT TODAY...

* WHAT...South winds 20 to 25 knots, with occasional higher 
  gusts.

* WHERE...The open Gulf waters between Port Fourchon and the 
  Atchafalaya River. 

* WHEN...Until noon CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
120 
WHUS74 KLIX 091518
MWWLIX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New Orleans LA
1018 AM CDT Sun May 9 2021

GMZ550-570-091630-
/O.CAN.KLIX.SC.Y.0030.000000T0000Z-210509T1700Z/
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
1018 AM CDT Sun May 9 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Southerly winds have decreased below advisory levels this morning.
Small craft should continue to exercise caution through the
afternoon hours due to persistent 15 to 20 knot southerly winds
and choppy seas of 3 to 6 feet.

$$

PG

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this small craft advisory went out at May 8, 3:44 AM CDT, 39 minutes earlier.

Area forecast discussion, May 8, 3:44 AM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
344 AM CDT Sat May 8 2021

.SHORT TERM (Today through Monday)...

Starting off with early this morning, the same high pressure
center responsible for the nice, pleasant and dry weather
continues to slide east just about over east-central Alabama. This
has helped to veer surface winds more from the east across marine
areas and into parts of southeastern LA (generally south of
I-10/12) but still rather light, with better radiative cooling
processes at work from BTR east across the northshore to coastal
MS. Winds will continue to transition/veer more from the ESE to
eventual SE early this morning, helping to drag already 60 degree
Td's across coastal SE LA surging north with time. By midday
today, once mixing begins to take over, all areas will see SE to
SSE winds owing to a potential lake/seabreeze development early
this afternoon across the northshore, east to the MS coast. Td's
will surge quickly upwards from 12Z to 18Z, with WAA/moisture
advection offsetting maximized mixing processes in the moisture
profile like we have seen the previous days. Regardless, it will
not feel as dry as the previous days today but still will be a
pleasant day. An ongoing moisture plume riding downstream upper-
level ridging across the central US will keep patchy, thin cirrus
in place today, with maximized moisture in the 250 to 200mb zone,
leading to another day of contrails mixed in. Going to continue to
ride the upper-end of NBM ensemble percentiles, well above
deterministic suggested highs placing many areas in the mid to
getting close to the upper 80's.

Quiet tonight, with the main focus being increasing depth of the
Gulf return flow in the vertical profile. Ongoing WAA/moisture
advection will allow for MinT's come Sunday morning atleast 5 to
10 degrees warmer compared to this morning. Noticing a large jump
in dry air in the 700-850mb layer come daybreak Sunday, as a low-
level ridge pushes east dragging a slot of much drier air east
with it. This will be important going into the day on Sunday, with
a strong subsidence inversion from sinking/compressional warming
in this layer throughout the day. Will reflect back on this
coming up.

Otherwise, focus shifts back to the west at ongoing strong
surface cyclogenesis underway across the central Plains, supported
by weak troughing pushing across the central Rockies. As
mentioned yesterday, this shortwave will eventually deamplify and
stretch out as it encounters ridging across the MS valley region,
leading to a slow but steady weakening trend with this surface low
as it tracks east across the Midwest and eventual Ohio Valley
regions. This system will attempt at dragging a cold front south
and east with time, reaching the Arklatex region by midday Sunday.
By mid-afternoon Sunday, latest HREF members are starting to pick
up on what was mentioned yesterday - developing strong to severe
thunderstorms across the same areas (generally east TX/southern
AR/northern LA). A few HREF members attempt at developing a cold
pool behind an initial cluster of cells/supercells, leading to a
potential QLCS/Squall line by 00Z MON (Sunday evening) all within
a new D2 SPC SLGT risk. Meanwhile across our area, reflecting back
on the subsidence inversion mentioned before, our area remains
largely capped, with very warm H7 to H5 temperatures in place and
-50 to -75 J/kg of CINH areawide (taken by ascending a MU
parcel). Even in a persistent unidirectional SW flow, can't see
how we end up with much - if anything prior to 00Z and have
confidently backed off any mention of isolated light rain on
Sunday against suggested lower NBM PoP's north of I-10/12 and W of
I-55.

Now beyond this time frame Sunday evening into Sunday
night/Monday morning, it gets a bit tricky. Thumbing through late-
hour NAM and long-range GFS/ECMWF guidance shows some differences,
likely due to variations at resolving and propagating convection.
With the surface front slowly sagging south (NAM does NOT like
this idea by keeping the front well north - not a firm believer
here just yet), it is possible that some of this convection will
redevelop or re-fire with time across the northwestern edge of
our CWA. The coverage and severity of this activity will be solely
dependent on how the larger-scale convection materializes
northwest of our area. If a large enough cold-pool can develop,
this late Sunday evening convection COULD propagate more south and
east than current models anticipate. Due to this lack of
confidence, I can agree with the placement of the MRGL for D2
highlighting particularly in the 06-12Z (late D2) time frame. But
this will need to be watched. Regardless of the smaller details,
the front likely continues to sag south bringing enough low-level
frontogenetic lift along with it to produce spotty showers and
thunderstorms. Going through some hydro mesoscale and synoptic
parameters brings a few interesting aspects to monitor. PW's are
anomalously high in the 1.75" to a few areas reaching 2.0",
closing in on the daily max observed PW per SPC's sounding
climatology (KLIX 5/10 12Z of 2.01"). Investigating 850mb Moisture
transport vectors in relation to Upwind Corfidi Vectors, not
seeing a strong correlation leading to a potential of back
building precipitation, however due to anomalously high PW along
with plenty of low-level convergence from a stalling frontal
boundary, we may have to watch a potential minor flooding threat.
This will be dependent on just how widespread convection will be,
which could stabilize our environment early enough to prevent
widespread heavy storms to develop. Regardless, MUCAPE in the
1500-1700J/kg range with unidirectional vertical winds and lift
from a surface boundary could lead to a few training stronger
storms. Will be able to better resolve any flooding or strong
storm potential with later forecast updates once this portion of
the forecast gets into the CAM's time frame. KLG

.LONG TERM (Monday night and beyond)...

By Monday evening, a weakening frontal boundary is expected to
become stationary somewhere around Interstate 10. Upper ridging will
be over much of the Gulf of Mexico, but over land, the upper flow
will be zonal. The main storm track will be across northern sections
of the country, but upper level energy moving through the zonal flow
will produce several rounds of showers and thunderstorms between
Monday evening and Thursday afternoon. This will eventually shift
the frontal boundary offshore by midweek. Latest blends really
haven't made much of an adjustment in PoP forecasts, with likely
PoPs mentioned in multiple periods. It's going to be difficult to
pick out a definitive dry period until we get to Thursday evening.

Once the upper flow becomes northwesterly with a strong northern
stream shortwave passage on Thursday, drier air will move into the
area Thursday night to set up a pretty nice weekend next weekend.
Will run with blended temperature forecast for now. 35

&&

.AVIATION (06z TAF package)...

VFR conditions expected through the forecast period, although the
final 6 hours of the MSY TAF (06z-12z Sun) could see some MVFR
clouds by late in the period. Expect a southeast to south
wind direction to commence around mid-morning on Saturday at all
terminals as high pressure shifts east of the area. 35

&&

.MARINE...

High pressure pushing east will allow for a steady return to
onshore flow beginning today, lasting through the upcoming weekend
and into early next week. Longer-duration southerly fetch will
lead to a slow increase in waves/seas, reaching 3 to 5 ft Sunday
and Sunday night for offshore zones south and west of the MS
delta. Shower/storm chances will increase next week, with a few
locally stronger storms possible. Expect locally higher waves/seas
and gusty winds in any strong thunderstorms. Some indication at
the return of drier air late next week into next weekend, with
high pressure building back into the region. KLG

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  85  63  85  68 /   0   0  10  60
BTR  87  65  87  70 /   0   0  10  40
ASD  84  66  86  70 /   0   0  10  30
MSY  86  70  88  73 /   0   0  10  20
GPT  80  67  83  71 /   0   0  10  20
PQL  80  64  83  69 /   0   0   0  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

Nearby

Small Craft Advisories in Louisiana, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.